Alabama, 2010Flash Flood and Damaging Winds in Alabama, July 9, 2010
July 9, 2010 · NWS HUN · 17 events in 3 counties and zones
A very moist and unstable environment was in place as a weak frontal boundary dropped southward toward northern Alabama. Two waves of thunderstorms resulted, one during the early to mid afternoon and another during the late afternoon and early evening hours.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $51,000
- Crop damage
- None recorded
- Events
- 17
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A very moist and unstable environment was in place as a weak frontal boundary dropped southward toward northern Alabama. Two waves of thunderstorms resulted, one during the early to mid afternoon and another during the late afternoon and early evening hours. Isolated damaging winds were reported that downed trees and power lines. Rainfall of 2 to 3.25 inches were observed in eastern Limestone and west central Madison Counties.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jul 9, 10:54 AM CST, 1 hour 57 minutes earlier.
Area forecast discussion, Jul 9, 10:54 AM CST, 1 hour 57 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1154 AM CDT FRI JUL 9 2010
.UPDATE...FOR 18Z AVIATION.
&&
.AVIATION...WEAK/DIFFUSE SFC BOUNDARY WILL BE THE FOCUS FOR SCT
SHRA/TSRA THROUGH MID EVENING. ALTHOUGH TIMING/LOCATION OF
CONVECTION WILL BE DIFFICULT TO PIN DOWN...EXPECT IMPACTS TO BOTH
KMSL/KHSV TODAY AND WILL INCLUDE AT LEAST VCTS IN BOTH TERMINALS
THROUGH 03Z. BASED ON TRENDS...MAY ALSO INCLUDE MORE SPECIFIC
TIMING/POTENTIAL FOR MVFR/IFR CONCERNS AT ISSUANCE TIME. ALSO
INCLUDED MENTION OF FOG AT BOTH SITES FOR LATE TONIGHT/EARLY SAT
DUE TO RECENT AND ANTICIPATED PRECIP ACROSS THE REGION.
&&
.DISCUSSION... /ISSUED 940 AM CDT FRI JUL 9 2010/
MORNING SFC ANALYSIS SHOWS A FRONT EXTENDING FROM NEAR THE OH
RIVER THROUGH THE ARKLATEX REGION. OTHER THAN A VERY NON- DESCRIPT
PRESSURE TROUGH AND SOME MODEST DIP IN MOISTURE...THE SFC FRONT IS
VERY HARD TO DISCERN THIS MORNING. U/A ANALYSIS DOES SHOW A VERY
WEAK S/W TROUGH APPROACHING THE MID MS RIVER VALLEY THIS MORNING.
CLOSER TO HOME...ANOTHER VERY WARM AND STICKY MORNING IS ALREADY
SHAPING UP WITH TEMPS IN THE M/U 80S AND DWPTS IN THE L/M 70S
UNDER MOSTLY SUNNY SKIES. VIS IMAGERY SHOWS LEADING EDGE OF CLOUD
COVER...ASSOCIATED WITH FRONTAL BOUNDARY...MOVING INTO WEST TN AND
NRN MS. BASED ON MORNING RAOBS...EXPECT MOST AREAS TO REACH
CONVECTIVE TEMPS SHORTLY. THUS..EXPECT EXPANSIVE CU FIELD BY LATE
MORNING.
WITH PWATS AOA 2" TODAY AND SUFFICIENT INSTABILITY (MLCAPE VALUES
BETWEEN 1.5-2 KJ/KG)...EXPECT SHRA/TSRA DEVELOPMENT TODAY IN ADVANCE
OF WEAK FRONT. SHORT RANGE GUIDANCE IS ALL OVER THE MAP IN TERMS
OF AREAL COVERAGE/PLACEMENT OF CONVECTION WITH THE OPERATIONAL
WRF KEEPING THE BULK OF THE DEVELOPMENT IN TN WHILE THE NSSL WRF
AND LOCAL WRF SHOW SIG COVERAGE ACROSS NRN AL BY 21Z. BASED ON
THE UNCERTAINTY...CURRENT 50-60% POPS SEEM REASONABLE (WITH HIGHER
POPS NORTH).
ANY STORMS THAT DO DEVELOP WILL CERTAINLY BE EFFICIENT RAIN
PRODUCERS WITH ISOLATED/BRIEF FLASH FLOODING POSSIBLE. QUICK SCAN
OF WET MICROBURST PARAMETERS INDICATE MARGINAL POTENTIAL/CONCERN
AS MID/UPPER LEVELS WILL BE MOISTENING OVERALL WITH TIME.
HOWEVER...WILL NEED TO MONITOR STRONGER CELLS FOR BRIEF
DOWNDRAFTS.
AN UPDATE WILL BE ISSUED SHORTLY TO ADJUST TEMPS UPWARD IN SPOTS
BASED ON CURRENT TRENDS AND ANTICIPATED ARRIVAL (AND DEVELOPMENT) OF
CLOUDS. CURRENT POPS SEEM REASONABLE...AND DON'T ANTICIPATE MAJOR
CHANGES THERE.
&&
.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&
AVIATION...15
DISCUSSION...15
Hazardous weather outlook, Jul 9, 10:21 AM CST, 2 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1121 AM CDT FRI JUL 9 2010
ALZ001>010-016-TNZ076-096-097-101100-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
1121 AM CDT FRI JUL 9 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.
.DAY ONE...TONIGHT...
SCATTERED THUNDERSTORMS ARE ANTICIPATED ACROSS THE AREA TODAY AS A
WEAK COLD FRONT APPROACHES THE REGION FROM THE NORTHWEST. SOME
STRONG TO MARGINALLY SEVERE THUNDERSTORMS ARE POSSIBLE...CAPABLE
OF PRODUCING STRONG GUSTY WINDS. VERY HEAVY RAINFALL IS ALSO
POSSIBLE...AND LOCALIZED FLOODING MAY BECOME A CONCERN WHERE SLOW
MOVING THUNDERSTORMS LINGER.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
AN UNSETTLED WEATHER PATTERN WILL PERSIST INTO THE NEXT WORK WEEK
AS A SERIES OF UPPER LEVEL DISTURBANCES MOVE ACROSS THE SOUTHEASTERN
UNITED STATES. AT THIS TIME...THE BEST CHANCE OF RAIN IS EXPECTED
MONDAY. A FEW STRONG THUNDERSTORMS ARE POSSIBLE...AGAIN CAPABLE OF
PRODUCING GUSTY WINDS AND HEAVY RAINFALL.
.SPOTTER CALL TO ACTION STATEMENT...
FORMAL ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT
PERSONNEL IS NOT ANTICIPATED AT THIS TIME.
In the hours before
Special weather statement, Jul 9, 12:15 PM CST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
115 PM CDT FRI JUL 9 2010
ALZ004-091845-
LAWRENCE-
115 PM CDT FRI JUL 9 2010
...SIGNIFICANT WEATHER ADVISORY FOR LAWRENCE COUNTY UNTIL 145 PM
CDT...
AT 110 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR HATTON...OR 5 MILES NORTHWEST OF MOULTON...
MOVING EAST AT 15 MPH.
WIND GUSTS UP TO 50 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND
HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
MOULTON...WREN.
CHALYBEATE SPRINGS.
CADDO...SPEAKE.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE
STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY.
&&
LAT...LON 3460 8710 3439 8713 3445 8745 3464 8740
TIME...MOT...LOC 1814Z 281DEG 16KT 3453 8734
Special weather statement, Jul 9, 12:18 PM CST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
118 PM CDT FRI JUL 9 2010
ALZ005-091845-
LIMESTONE-
118 PM CDT FRI JUL 9 2010
...SIGNIFICANT WEATHER ADVISORY FOR LIMESTONE COUNTY UNTIL 145 PM
CDT...
AT 115 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR CARTWRIGHT...OR 6 MILES NORTHWEST OF
ATHENS...MOVING EAST AT 15 MPH.
WIND GUSTS UP TO 50 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND
HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
ELKMONT.
ATHENS.
FRENCH MILL...BETHEL.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE
STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY.
&&
LAT...LON 3493 8679 3479 8679 3471 8682 3483 8711
3499 8705
TIME...MOT...LOC 1818Z 287DEG 12KT 3488 8702Special weather statement, Jul 9, 12:39 PM CST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
139 PM CDT FRI JUL 9 2010
ALZ006-091915-
MADISON-
139 PM CDT FRI JUL 9 2010
...SIGNIFICANT WEATHER ADVISORY FOR MADISON COUNTY UNTIL 215 PM
CDT...
AT 137 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR HARVEST...MOVING EAST AT 20 MPH.
WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY
DOWNPOURS ARE EXPECTED WITH THIS STORM.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
NORTH HUNTSVILLE.
GLADSTONE.
MERIDIANVILLE...NORMAL.
MOORES MILL.
DEPOSIT...MAYSVILLE.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE
STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY.
&&
LAT...LON 3495 8636 3472 8639 3477 8679 3496 8678
TIME...MOT...LOC 1839Z 275DEG 23KT 3486 8674
Event by event
13 thunderstorm wind, 2 lightning, 1 flash flood, 1 heavy rain. Local standard time, as filed.
Thunderstorm Wind, Madison
- When
- July 9, 12:51 PM CST to 12:54 PM CST
- Where
- Madison County, 1.33 mi ESE of Harvest Epps Arpt
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Trained Spotter
- Coordinates
- 34.860, -86.750
A power outage was reported at the intersection of Sam Thomas and Pine Grove Roads in Harvest. Power was knocked out in the Magnolia Springs subdivision.
Lightning, Lauderdale
- When
- July 9, 3:22 PM CST
- Where
- Lauderdale County, 0.89 mi NW of Florence
- Property damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 34.810, -87.680
A large tree was knocked down due to a lightning strike near Alabama Highway 20.
Lightning, Lauderdale
- When
- July 9, 3:24 PM CST
- Where
- Lauderdale County, 2.65 mi WNW of Antioch
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 34.920, -87.510
A large tree was struck by lightning on County Road 25.
Thunderstorm Wind, Madison
- When
- July 9, 4:35 PM CST to 4:38 PM CST
- Where
- Madison County, 0.32 mi NNW of Nebo
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $4,000
- Reported by
- Public
- Coordinates
- 34.774, -86.772
Four large trees were knocked down near the intersection of Capshaw Road and Sam Thomas Road in Harvest on Blanca Drive. The trees caused minor damage to a fence and home.
Thunderstorm Wind, Madison
- When
- July 9, 4:35 PM CST to 4:38 PM CST
- Where
- Madison County, 1.38 mi N of Nebo
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Broadcast Media
- Coordinates
- 34.790, -86.770
A large tree was knocked down near the Magnolia Springs subdivision.
Thunderstorm Wind, Madison
- When
- July 9, 4:35 PM CST to 4:38 PM CST
- Where
- Madison County, 1.33 mi ESE of Harvest Epps Arpt
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 34.860, -86.750
A tree was blown down on Sam Thomas Road.
Thunderstorm Wind, Madison
- When
- July 9, 4:40 PM CST to 4:43 PM CST
- Where
- Madison County, Nebo
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 34.770, -86.770
A tree was knocked down at the intersection of Balch Road and Bordeaux Lane. Time was estimated by radar.
Thunderstorm Wind, Madison
- When
- July 9, 4:40 PM CST to 4:43 PM CST
- Where
- Madison County, 0.33 mi SSW of Jeff
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 34.815, -86.721
Wind gusts up to 60 mph were estimated.
Thunderstorm Wind, Madison
- When
- July 9, 4:49 PM CST to 4:52 PM CST
- Where
- Madison County, 1.33 mi ESE of Harvest Epps Arpt
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 34.860, -86.750
Power lines were knocked down along Old Railroad Bed Road.
Thunderstorm Wind, Limestone
- When
- July 9, 4:50 PM CST to 4:53 PM CST
- Where
- Limestone County, 1.7 mi E of French Mill
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 34.770, -86.850
Multiple trees were knocked down. One tree landed on top of a mobile home off Bledsoe Road.
Thunderstorm Wind, Madison
- When
- July 9, 4:50 PM CST to 4:53 PM CST
- Where
- Madison County, 1.14 mi W of Huntsville Mills Arp
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 34.750, -86.570
Two trees were knocked down onto a home on McKinley Avenue. Time was estimated by radar.
Thunderstorm Wind, Madison
- When
- July 9, 4:55 PM CST to 4:58 PM CST
- Where
- Madison County, 1.33 mi ESE of Harvest Epps Arpt
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 34.860, -86.750
A large oak tree was knocked down near Jeff Road. Time was estimated by radar.
Flash Flood, Madison
- When
- July 9, 5:00 PM CST to 5:56 PM CST
- Where
- Madison County, 0.66 mi WNW of Monrovia to 0.73 mi W of Monrovia
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 34.773, -86.731
Six inches of flowing water was reported on the intersection of Nance Road and Capshaw Road.
Thunderstorm Wind, Madison
- When
- July 9, 5:00 PM CST to 5:05 PM CST
- Where
- Madison County, 2.4 mi ESE of Huntsville
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Emergency Manager
- Coordinates
- 34.716, -86.581
Thunderstorm wind damage knocked 2 trees down on top of a pickup truck at the intersection of Gallatin and Marsheutz. Time estimated based on radar.
Thunderstorm Wind, Madison
- When
- July 9, 5:05 PM CST to 5:08 PM CST
- Where
- Madison County, 1.14 mi W of Huntsville
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 34.730, -86.640
A large tree was blown down on John Wright Drive NW.
Thunderstorm Wind, Madison
- When
- July 9, 5:08 PM CST to 5:11 PM CST
- Where
- Madison County, 2.4 mi ESE of Huntsville
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 34.716, -86.581
Trees were knocked down onto two pick-up trucks on near the intersection of Gallatin and Marsheutz Roads. Time estimated by radar.
Heavy Rain, Limestone
- When
- July 9, 5:15 PM CST to 5:50 PM CST
- Where
- Limestone County, 2.94 mi NW of Capshaw
- Reported by
- CoCoRaHS
- Coordinates
- 34.804, -86.830
Heavy rainfall of 3.25 inches was measured 3 miles northwest of Capshaw. Most of the rain fell in a 35 minute period during a severe thunderstorm.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in Texas, July 9 to 31, 2010$35 million · 5 events
- Hail and Damaging Winds in Georgia, July 9, 2010$812,000 · 1 in hail · 21 events
- Flood in Iowa, July 9 to 12, 2010$250,000 · 1 event
- Hail and Damaging Winds in South Carolina, July 9, 2010$113,000 · 1.75 in hail · 12 events
- Flash Flooding in New York, July 9, 2010$75,000 · 6 events
- Flash Flooding in Maine, July 9, 2010$80,000 · 4 events
- Flash Flood in West Virginia, July 9, 2010$75,000 · 1 event
- Flash Flooding and Heavy Rain in Pennsylvania, July 9, 2010$30,000 · 6 events
- Damaging Winds in Alabama, July 9, 2010$27,000 · 55 kt wind · 5 events
- Damaging Winds and Lightning Strikes in North Carolina, July 9, 2010$15,000 · 50 kt wind · 7 events
- Damaging Winds in South Carolina, July 9, 2010$16,000 · 52 kt wind · 5 events
- Rip Current in New Jersey, July 9 to 11, 20101 injured · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 231312, 231310, 231311, 231313, 231314, 231320, 231315, 231323, 231316, 231317, 231318, 231319, 231309, 232158, 231321, 232130, 231299.